Opioid Overdose Response
Recognizing an Opioid Overdose
Image source: /content/dam/soi/en/web/idph/files/recognizing-an-opioid-overdose-2018-infographic.jpg
When a person overdoses, breathing will slow dangerously and may stop altogether, eventually leading to brain damage or death.
Signs of an opioid overdose may include the below, but not all these signs may be present during an overdose.
- Blue or purple fingernails and lips
- Unresponsive to voice or touch
- Pinpoint pupils (center part of eye is very small)
- Slow, irregular, or stopped breathing
- Slow heartbeat or low blood pressure
- Pale, clammy skin
If you suspect an opioid overdose, call 911 and get emergency medical assistance right away.
Naloxone is an opioid antagonist medication that can be used to rapidly reverse an opioid overdose. It can quickly restore breathing, brain function, and save the life of a person experiencing an opioid overdose. Naloxone can be administered by a nasal spray or an injection. It is legal in Illinois for non-medical professionals to administer naloxone to an individual experiencing opioid overdose. Naloxone is widely used by first responders as well as community members throughout Illinois.
Illinois also has a statewide standing order for naloxone, which allows pharmacies and other organizations to dispense/provide naloxone to individuals at risk for opioid overdose, their friends/family, and other members of the general public, without the need for a direct prescription. For more information, or to receive the standing order for your pharmacy/organization, follow this.
The Illinois Department of Human Services – Division of Alcoholism and Substance Abuse has established and authorizes programs to train and distribute naloxone to first responders and members of the public under its Drug Overdose Prevention Program.
Illinois’ “Good Samaritan” Law
Illinois has a “Good Samaritan” law (officially called the Emergency Medical Services Access Law of 2012) in place to encourage people to seek emergency medical help when someone is overdosing. If a person calls 911 or takes someone to an emergency room for an overdose (or for follow-up care if an overdose has already been reversed with naloxone), both the person seeking emergency help and the person who overdoses are protected from being charged/prosecuted for felony possession of:
- Fewer than three grams of heroin
- Fewer than three grams of morphine
- Fewer than 40 grams of prescription opioids
- Different amounts of other drugs
The Good Samaritan law only provides protection against being charged/prosecuted for the above possession offenses. In Illinois, if a person overdoses and dies from drugs sold or distributed by another person, the seller/distributor of those drugs can still be prosecuted for drug-induced homicide.
Links to Relevant Laws
The Illinois Drug Overdose Prevention Program Law (PA 096-0361, 2010) empowers non-medical professionals, including family, friends, and other community members, to administer naloxone to prevent a fatal opioid overdose without risking any civil or criminal liability.
The Emergency Medical Services Access Law (PA 097-0678, 2012, i.e., Good Samaritan Law), or Illinois’ “Good Samaritan Law” allows individuals to seek emergency medical help for an overdose without risking criminal liability for possession.
The Heroin Crisis Act (PA 099-0480, 2015), also called “Lali’s Law,” among other things increases access to naloxone, strengthens the Illinois Prescription Monitoring Program (ILPMP), and provides greater access to medication-assisted treatment for opioid use disorder.
Public Act 100-0564 (2017) mandates that prescribers with controlled substances licenses register with the ILPMP and that they document an attempt to check the ILPMP when providing an initial prescription for opioids (with certain exceptions).